When a patient is started on anticoagulant therapy, the purpose is to prevent clot formation or propagation. Anticoagulants can improve morbidity and mortality by maintaining cardiac stent patency, reducing the propagation of pulmonary emboli, or preventing formation of intra-cardiac thrombi.1,2 Unfortunately even after minor trauma, these medications can cause major problems. When a patient on clopidogrel is in a motor vehicle collision (MVC) or an elderly patient on warfarin falls out of their bed, the once life-improving therapy becomes potentially life-threatening. It is important for emergency care providers to maintain a high index of suspicion for life-threatening bleeds in all patients on anticoagulation following even minor injuries. The purpose of this discussion is to look beyond the intracranial hemorrhages (ICH) and to consider 5 other sources of bleeding that can occur in anticoagulated patients.
About Jillian Bores, MDEmergency Medicine Resident
Department of Emergency Medicine
University of North Carolina